A 54-year-old woman is brought to the emergency department by ambulance with symptoms of fatigue, dizziness, and confusion. Her friend reports these symptoms have been present for the past 2 days. She has a history of major depressive disorder, hypertension, and recurrent urinary tract infection. She takes fluoxetine and lisinorpil Vital signs are within normal limits. Physical examination reveals that the patient is oriented only to self. The patient is found to have hyponatremia with a serum sodium level of 122 mEq/L and normal renal function. Urine sodium is 50 mEq/L and urine osmolality is 390 mosmol/kg.
Which of the following is the most likely cause of this patient's hyponatremia?
- A) Adrenal insufficiency
- B) Heart failure
- C) Primary polydipsia
- D) Renal tubular acidosis
- E) Syndrome of inappropriate antidiuretic hormone secretion (SIADH)
E) Syndrome of inappropriate antidiuretic hormone secretion (SIADH)
SIADH is a condition in which the body inappropriately secretes antidiuretic hormone, ADH, leading to an excess of water retention and hyponatremia. This is the most likely cause in the given scenario as the patient is normovolemic and takes fluoxetine, a selective serotonin reuptake inhibitor, which is associated with SIADH. The high urine sodium and high urine osmolality support a diagnosis of SIADH.
Answer choice A: Adrenal insufficiency, is incorrect. Adrenal insufficiency, also known as Addison disease, is a condition in which the adrenal glands do not produce sufficient hormones, including cortisol. This can lead to hyponatremia due to impaired water and electrolyte regulation. However, this is less likely in the given scenario as the patient's presentation is more consistent with SIADH.
Answer choice B: Heart failure, is incorrect. Heart failure: Heart failure can cause hyponatremia due to the accumulation of fluid in the body, leading to dilutional hyponatremia. However, this is less likely in the given scenario as the patient does not have signs or symptoms consistent with heart failure nor any history of heart failure.
Answer choice C: Primary polydipsia, is incorrect. Primary polydipsia is a condition in which an individual drinks an excessive amount of water due to an abnormal thirst drive. This can lead to dilutional hyponatremia. However, this is not the most likely cause in the given scenario, as the patient has a history of alcohol use disorder, which is often associated with other causes of hyponatremia such as SIADH or adrenal insufficiency.
Answer choice D: Renal tubular acidosis, is incorrect. Renal tubular acidosis: Renal tubular acidosis is a condition in which the kidneys are unable to properly acidify the urine, leading to an excess of bicarbonate in the blood and hyponatremia. The laboratory findings provided are not consistent with a diagnosis of renal tubular acidosis.
Key Learning Point
Selective serotonin reuptake inhibitors are one potential cause of SIADH. A normovolemic state with elevated urine sodium and elevated urine osmolality support this diagnosis.
Dr. Ted O'Connell
Dr. Ted O'Connell